New Mexico, 2007

Damaging Wind in New Mexico, June 28, 2007

June 28, 2007 · NWS MAF · 1 event in 1 county or zone

The Automated Weather Observing System at Artesia (KATS) recorded a wind gust of 58 mph. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The Automated Weather Observing System at Artesia (KATS) recorded a wind gust of 58 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 27, 1:47 PM MST, 11 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 1:47 PM MST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT WED JUN 27 2007

.DISCUSSION...
AFTER LAST NIGHTS WIDESPREAD SEVERE WEATHER...IT APPEARS THAT
TONIGHT WILL BE SOMEWHAT CALMER. WEAK FRONT OR CONVECTIVE BOUNDARY
ASSOCIATED WITH LAST NIGHTS CONVECTIVE SYSTEM HAS PUSHED INTO
CENTRAL TEXAS WITH A SURFACE LOW NOW IN SOUTHWEST OKLAHOMA. AIRMASS
BEHIND BOUNDARY IS STILL QUITE MOIST...THOUGH BOUNDARY LAYER IS
SOMEWHAT COOLER THAN YESTERDAY. SPECIAL 18Z SOUNDING REVEALS LOW
LEVEL TEMPERATURES 2 DEGREES CELSIUS COOLER THAN PROGGED BY NAM
BUFR SOUNDING...SO EXPECT CAPPING TO BE MORE SIGNIFICANT THAN
SHOWN BY NAM 12Z RUN.

LOW OVER SOUTHWEST OKLAHOMA LOOKING SOMEWHAT TROPICAL IN NATURE WITH
UPPER LEVEL DIVERGENCE APPARENT ON WATER VAPOR IMAGERY. AS SUCH...
WOULD EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY INTO THE EARLY EVENING IN NORTHEAST PART OF FORECAST
AREA...WHERE CUMULUS DEVELOPMENT IS MORE WIDESPREAD ON VISIBLE
SATELLITE IMAGERY. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
POSSIBLE IN THE MOUNTAINOUS AREAS WHERE UPSLOPE FLOW COULD HELP
BREAK CAP. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ELSEWHERE. NO APPARENT EXISTING BOUNDARIES OR UPPER LEVEL WAVES
UPSTREAM...AND LOW LEVEL WINDS LARGELY NORTH TO NORTHEAST WILL
MINIMIZE CONVERGENCE ON ANY BOUNDARIES THAT MAY DEVELOP...SO LARGE
SCALE ORGANIZATION IS NOT EXPECTED. MOST ACTIVITY SHOULD DIE OFF
WITH LOSS OF HEATING.

THERE IS SOME CONCERN THAT WITH ANTECEDENT PRECIPITATION AND
PRECIPITABLE WATER NEAR 1 1/2 INCHES OVER THE LOW ROLLING PLAINS
THAT ISOLATED FLASH FLOODING COULD OCCUR. THOUGH WIDESPREAD HEAVY
RAIN IS NOT EXPECTED...ANY THUNDERSTORM THAT DEVELOPS WILL BE
CAPABLE OF INTENSE RAINFALL RATES.

PERSISTENT SHEAR AXIS REMAINS THE MAIN WEATHER CHALLENGE THROUGH
THE EXTENDED FORECAST. IT SHOULD REMAIN CLOSE ENOUGH TO THE
EASTERN PERMIAN BASIN THROUGH FRIDAY FOR A SLIGHT CHANCE TO CHANCE
OF SHOWERS AND THUNDERSTORMS...WITH LOWER POPS ACROSS THE WESTERN
PERMIAN BASIN AND THE MOUNTAINS. BY THIS WEEKEND AND EARLY NEXT
WEEK THE SHEAR AXIS IS PROGGED TO SHOW SOME SIGNS OF RETROGRADING
TO THE SOUTHWEST TOWARD NORTHERN MEXICO AS THE ROCKY MOUNTAIN HIGH
EXPANDS. SHIFTED BEST POPS TOWARD THE SOUTHEAST PERMIAN BASIN
AND THE BIG BEND CLOSEST TO THE PROJECTED PATH THIS WEEKEND THROUGH
EARLY NEXT WEEK. GENERALLY WENT COOLER THAN MEXMOS GUIDANCE
(ESPECIALLY IN THE EAST) FOR TEMPERATURES WITH PERSISTENT SHEAR
AXIS IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  85  67  86  /  30  20  30  30
CARLSBAD NM                74  95  69  92  /  30  10  20  10
DRYDEN TX                  71  90  69  89  /  30  20  20  30
FORT STOCKTON TX           70  91  67  87  /  20  10  20  20
GUADALUPE PASS TX          66  87  62  84  /  40  20  30  10
HOBBS NM                   65  93  67  90  /  20  10  20  10
MARFA TX                   61  87  58  81  /  50  20  30  10
MIDLAND INTL AIRPORT TX    68  88  68  88  /  10  10  30  20
ODESSA TX                  69  90  67  88  /  10  10  30  20
WINK TX                    70  96  69  93  /  20  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 27, 11:48 AM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT WED JUN 27 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
148 PM CDT WED JUN 27 2007 /1248 PM MDT WED JUN 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE ROTATING AROUND LOW PRESSURE IN SOUTHWESTERN
OKLAHOMA THIS AFTERNOON WILL FAVOR THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS AS TEMPERATURES WARM THIS AFTERNOON...
MAINLY OVER THE LOW ROLLING PLAINS AND THE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO. ISOLATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE REST OF THE
AREA. MOST ACTIVITY SHOULD WANE BY MIDNIGHT.

WITH A TROPICAL AIRMASS IN PLACE...ANY SHOWERS AND THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
RESULTING IN A SLIGHT CHANCE OF FLASH FLOODING. THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE THROUGH TONIGHT...THOUGH WINDS GUSTING TO
40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jun 28, 12:44 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 AM CDT THU JUN 28 2007

NMZ028-280845-
EDDY COUNTY PLAINS-
144 AM MDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF COTTONWOOD AT 144
AM MDT...MOVING SOUTH AT 15 MPH. THIS STORM IS PART OF A LARGER LINE
OF STORMS APPROACHING THE NORTH EDDY COUNTY LINE.

GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE FROM HOPE...TO ARTESIA...COTTONWOOD...AND
LOCO HILLS THROUGH 245 AM MDT.

The radar

The Holloman AFB radar (KHDX), 156 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 28, 12:50 AM MST
Where
Eddy County, Artesia Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.850, -104.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41934.